Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

I have a CRP level of 2.9 and sedimentation level

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 1419 Questions
Question
I have a CRP level of 2.9 and sedimentation level of 52. I have been ill since Mid October and have had numerous tests such as Chest CT, abdomen CT, echocardiogram, EKG, Colonoscopy, endoscope and two of those, Hiata Gallbladder scan, gallbladder sonogram, gastric emptying test and an MRI. The only findings so far have been a small pericardial effusion, gastritis, inflamed stomach wall, gallbladder function of only 26% and inflamed gallbladder with no gallstones. I have swelling below my left rib cage that I was told is inflammation and I have lost 16 pounds since the end of October. My primary care doctor died from pneumonia last week. I recently was in the ER with a severe UTI and CRP was 1.7 and sedimentation 25 then 5 days later CRP 2.9 and sedimentation 52. any ideas?
Tue, 30 Jan 2018 in Lump
 
 
Answered by Dr. Saddiq Ulabidin 3 hours later
Brief Answer:
May be due to UTI or any other underlying infection

Detailed Answer:
Hi! Welcome to Healthcaremagic. Thanks for sharing your concerns with us. We will try to help you in best way possible. First of all it's sad to know what you had been going through lately.

Based on the history you have shared, though the recent surge in CRP and ESR can be due to acute infection like UTI which you have had recently and if is partially treated or unresponsive to the antibiotics and may need cultures and sensitivity to isolate the exact causative bug and to treat accordingly.

Some other underlying infection like gastritis or gall bladder inflammation that you had mentioned and any flare or billiary tract inflammation can trigger the inflammatory markers.

But weight loss that you have mentioned is so significant and despite that other labs are not conclusive and that also signifies that nothing major or wide spread or that aggressive is there otherwise would have been picked up on any of these.

Though ERCP or MRCP may also be needed. CA 19-9, CEA and alpha feto protein should also be done alongwith stool for occult blood.


Meanwhile antacids like omperazole can be continued alongwith analgesics like acetaminophen for pain and swelling. Keep good hydration and if burning in urine is experienced, using citrosoda XXXXXXX can also help.

Wishing you a speedy recovery. Hope this has answered your query. If you have any more questions please feel free to ask. Regards
Above answer was peer-reviewed by
 
Follow-up: I have a CRP level of 2.9 and sedimentation level 21 hours later
Forgot to mention the main symptom that started all this was inflammation and pain on left side below left rib cage. Five days later I started wth these digestive problems but swelling still there. Thanks
 
 
Answered by Dr. Saddiq Ulabidin 2 hours later
Brief Answer:
An ultrasound abdomen or CT scan can be repeated

Detailed Answer:
Hi! Though the swelling seems to.be of soft tissue as the stomach bloating doesn't usually present with such superficial swellings. Spleen enlargement or abcess or any other mass occupying lesion may present like this and for reassurance a routine ultrasound abdomen and for further details a CT scan may be needed but a detailed abdominal examination ito start with will be informative. Topical or skin swelling like lipoma or subcutaneous abcess should also be assessed by an abdominal examination by your primary care physician. The swelling may also need oral antibiotics and local anti inflammatory gels like of ibuprofen. Regards
Above answer was peer-reviewed by
 
Follow-up: I have a CRP level of 2.9 and sedimentation level 1 hour later
Thank you. The radiologist said no mass present just inflammation but it seems funny to me my GI never mentioned an abdominal ultrasound because to me vasculitis makes sense. I have often wondered if I had a vein or something backed up. It's too coincidental that once swelling arose I started having GI issues. I am having pains with it as well as left sided pains and literally cannot eat much of anything without getting sick. I STAY NAUSEATED. Also, no out of skin issues just swelling below skin and of normal color with no redness
 
 
Answered by Dr. Saddiq Ulabidin 5 hours later
Brief Answer:
Vasculitis can have both skin and GI involvement

Detailed Answer:
Hi! Thanks for the feedback. It's good that no mass is present but ultrasound examination can be done out any such possibility. However yes vasculitis can cause both skin and gastric symptoms. A baseline ANA levels and if needed XXXXXXX levels can be done. Meanwhile careful abdominal examination by your primary care physician of the swelling should be done and if needed a surgical examination can be done. Sometimes bening fat swelling like lipoma can also present like this and should be ruled out. If no obvious reason is found out a biopsy can be performed to identify the exact cause. Regards
Above answer was peer-reviewed by
 
Follow-up: I have a CRP level of 2.9 and sedimentation level 2 hours later
Thank you. My ANA was normal
 
 
Answered by Dr. Saddiq Ulabidin 18 minutes later
Brief Answer:
Then vasculitis is less likely however biopsy may be needed

Detailed Answer:
Hi! Thanks for the feedback. That's good that ANA was normal though rarely but vasculitis may still be present and XXXXXXX may be pursued even then with repeat titres of ANA after three months. However biopsy can be most appropriate if swelling persisted. Regards
Above answer was peer-reviewed by
 
Follow-up: I have a CRP level of 2.9 and sedimentation level 3 hours later
Thank you. My new doctor sent bloodwork to Mayo for a Lupus work up even though ANA was normal. He said since I have pericardial effusion and inflamed gallbladder as well as muscle aches. Forgot to mention my legs started being very achy the week after Christmas then all muscles from neck down the following week. Have had a lot of bed rest since UTI diagnosis which has helped muscle aches but return to work next week so I am wondering if these aches will return
 
 
Answered by Dr. Saddiq Ulabidin 4 hours later
Brief Answer:
Body aches can recur if disease is rheumatological and flares recur

Detailed Answer:
Hi! Thanks for the feedback. Lupus is indeed a type of Vasculitis and is still among the differentials one should keep based on the history. Bodyaches are also explained by that but since disease is under control they may have temporarily resolved so baseline rheumatological work up will help to narrow down the diagnosis and treatment accordingly as if disease progresses body ache may recurr. Using OTC analgesics like acetaminophen can help without troubling the stomach. Regards
Above answer was peer-reviewed by
 
Follow-up: I have a CRP level of 2.9 and sedimentation level 2 hours later
Thank you. Can Lupus cause the inflammation below the rib cage?
 
 
Answered by Dr. Saddiq Ulabidin 14 hours later
Brief Answer:
Skin menifestations of lupus can be present

Detailed Answer:
Hi! Though cutaneous or skin menifestations of lupus exist but usually doesn't present with swelling but ulcers or bruising instead. Swelling can be due to subcutaneous collection but that also present with some topical markings. This swelling can be lipoma or any other abnormal growth which needs to be assessed by surgeon and if ultrasound doesn't reveal the details, biopsy should be taken. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a General Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor